June 1978

Hepatitis Associated With High-Dose Oxacillin Therapy

Author Affiliations

From the Infectious Disease Division, New York (Manhattan) Veterans Administration Hospital, and the Department of Medicine, New York University School of Medicine, New York. Dr Pollock is now at Lenox Hill Hospital, New York, Dr Berger is now at Metropolitan Hospital, New York.

Arch Intern Med. 1978;138(6):915-917. doi:10.1001/archinte.1978.03630310015010

A prospective survey of liver function during oxacillin sodium therapy revealed five cases of drug-related abnormalities among 41 patients. In each instance, the serum transaminase level was increased from normal to greater than 100 units. The serum alkaline phosphatase level was mildly elevated and bilirubin levels remained normal. All of the patients were asymptomatic.

Hepatic dysfunction was reversible on withdrawal of oxacillin therapy and substitution of a cephalosporin or clindamycin.

The observed abnormalities in liver function were associated with a daily oxacillin sodium dose of ≥ 12 gm as well as with heroin addiction and staphylococcal endocarditis.

(Arch Intern Med 138:915-917, 1978)